The Drug Safety Update is an NHS Evidence accredited provider
11 December 2009
- A reminder that it is imperative to prescribe ciclosporin by brand name, especially as new brands of the drug start to enter the market.
- A warning of the possible risk of breast cancer in men receiving finasteride.
- News of the updated product information relating to warfarin, and a reminder of some of the safety issues.
- A reminder about reporting all suspected adverse reactions to flu antivirals and vaccines.
There are also warnings about reports of severe hypersensitivity reactions to the antiretroviral drug etravirine▼, and a rare, serious neurological problem with rituximab. In addition, there is a reminder about how to complete Yellow Cards so that they are of most use to safety monitors. Finally, there is a short festive quiz to test your knowledge about issues that have been discussed in DSU over the past 12 months.
Drug Safety Update is an essential read for everyone whose professional practice involves medicines. It is published every month in electronic format only.
Prescribe ciclosporin by brand name
Ciclosporin is a critical-dose drug with a narrow therapeutic index. Care should be taken to stabilise an individual patient on a single brand of ciclosporin, and to ensure that the same brand of ciclosporin is always prescribed and dispensed to that patient.
Until recently, Neoral was the only oral brand of ciclosporin generally in use. (Oral versions of Sandimmun are now provided only on a named-patient basis for those who cannot be transferred to another brand of oral ciclosporin.) However, a number of new products have been granted marketing authorisations (licences) in the UK, and at least one has been launched. Although these have been established as bioequivalent to Neoral in studies using healthy volunteers, because of the critical-dose nature of the drug, even minor differences in bioavailability could affect ciclosporin blood levels if patients change brand or formulation. These differences could potentially lead to organ rejection or toxicity. When switching of a patient stabilised to one brand of ciclosporin is unavoidable, the patient should be closely monitored for side effects, drug blood concentrations, and transplant function.
Possible risk of breast cancer in men receiving finasteride
Cases of male breast cancer have been reported in association with finasteride use. Patients should be advised to report to their doctor promptly any changes in their breast tissue such as lumps, pain or nipple discharge. Cases of male breast cancer have been reported in clinical trials (Proscar) and during post-marketing use (Proscar and Propecia) with finasteride treatment. An increased rate was observed in clinical trials compared to the rate in men not exposed to finasteride. The difference did not reach conventional levels of statistical significance, but a review of available data suggests that an increased risk of breast cancer in men treated with finasteride cannot be excluded.
Update of warfarin product information
A substantial number of serious and fatal adverse events continue to be reported in association with warfarin. Healthcare professionals should ensure that they understand the contraindications to warfarin therapy, the relevant warnings, and the clinically significant drug interactions. Further information on the safer use of anticoagulant therapy is available from the National Patient Safety Agency.
No new safety issues were identified during a recent review of safety information. However, the Summaries of Product Characteristics (SPCs) for all warfarin products are to be amended to give clearer and more up-to-date advice to healthcare professionals. This update will also result in improved patient leaflets to ensure patients have consistent and appropriate information. In particular, the new core SPC will provide advice on:
- Timing of warfarin treatment after ischaemic stroke
- Management of the patient before surgical or dental procedures
- Patients at particular risk of haemorrhage
- Interactions with herbal products, foods, and food supplements
- Management of patients with significantly raised INR and/or haemorrhage
Further details of the assessment can be found in the Public Assessment Report (PAR).
Adverse reactions to swine flu antivirals and vaccines
As we have blogged, the MHRA has established a safety monitoring programme for swine flu vaccines to capture, evaluate, and monitor suspected adverse drug reactions (ADRs). Members of the public and healthcare professionals should report any suspected adverse reactions to pandemic swine flu vaccines or antiviral medicines used for the treatment or prevention of swine flu through the dedicated online reporting website. Since many patients who receive one of the new swine flu vaccines will also receive a seasonal flu vaccine around the same time, the scope of this website has been extended to include reporting for all flu vaccines (ie, both seasonal and swine flu).
Etravirine▼: reports of severe hypersensitivity reactions
Cases of severe hypersensitivity syndromes, including drug rash with eosinophilia and systemic symptoms (DRESS) and toxic epidermal necrolysis (TEN), sometimes fatal, have been reported with etravirine. Etravirine must be immediately discontinued if severe rash or hypersensitivity reaction is suspected. Delay in stopping treatment after the onset of severe rash may result in a life-threatening reaction. Patients who have stopped treatment because of hypersensitivity reactions should not restart etravirine. More information can be found in a letter sent to healthcare professionals in October 2009
Rituximab: progressive multifocal leukoencephalopathy in a patient without prior treatment for rheumatoid arthritis (RA)
In September 2009, a case of progressive multifocal leukoencephalopathy (PML) with a fatal outcome was reported in a patient with RA who had not previously received treatment with methotrexate or a TNF antagonist. This is the third case of PML reported in a patient with RA who was receiving rituximab. Cases of PML have also been reported in patients with other autoimmune diseases treated with rituximab. A letter has been sent to relevant healthcare professionals to inform them of this case and to remind them that rituximab is not indicated for first-line treatment of RA.
Make sure you are signed up to NPC Email updates — the free email alerting system that keeps you up to date with the NPC news and outputs relevant to you